Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2004, 10:43 AM CDT for 6 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2004, 10:43 AM CDT (15:43 UTC)
- Expired
- Sep 16, 2004, 3:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Bibb County, AL, Chilton County, AL, Dallas County, AL, Hale County, AL, Perry County, AL, Shelby County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 161545
FFWBHM
ALC007-021-047-065-105-117-162000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CDT THU SEP 16 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BIBB COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITY OF BRENT
CHILTON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITY OF CLANTON
PERRY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITY OF MARION
SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
COLUMBIANA...ALABASTER
DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
THIS INCLUDES THE CITY OF SELMA
HALE COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF GREENSBORO
* UNTIL 300 PM CDT
* AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM RAINBANDS HAVE PRODUCED 2 TO 5 INCHES
OF RAIN OVER THE WARNED AREA. ANOTHER 2 TO 4 INCHES OF RAIN ARE
POSSIBLE BY 3 PM.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
BLOCTON...VERBENA...VANDIVER...THORSBY...SAWYERVILLE...RANDOLPH...
OAK MOUNTAIN STATE PARK...MOUNDVILLE...MARION JUNCTION...
MAPLESVILLE...LAWLEY...JEMISON...HEIBERGER...CHELSEA...CENTREVILLE
AND CALERA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3233 8751 3206 8690 3266 8692 3273 8640
3291 8652 3310 8655 3351 8640 3343 8661
3325 8704 3300 8734 3300 8773 3256 8776
3251 8752
$$1 follow-up statement
000
WGUS74 KBMX 161814
FFSBHM
ALC007-021-047-065-105-117-162000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU SEP 16 2004
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR DALLAS...PERRY...HALE...
CHILTON...BIBB AND SHELBY COUNTIES UNTIL 300 PM CDT.
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAINFALL CONTINUING ACROSS CHILTON...BIBB...AND
SHELBY COUNTIES. THE RAIN HAS LIGHTENED UP OR CEASED OVER
DALLAS...PERRY...AND HALE COUNTIES.
ANOTHER ONE INCH OF RAIN CAN BE EXPECTED OVER SHELBY...NORTHERN
CHILTON...AND BIBB COUNTIES...THROUGH 300 PM.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
LAT...LON 3352 8647 3332 8642 3306 8661 3274 8642
3268 8692 3209 8696 3219 8730 3250 8753
3258 8778 3292 8776 3302 8733 3322 8709
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:01 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Sep 16, 5:01 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 AM CDT THU SEP 16 2004 .SYNOPSIS...RUNNING LATE THIS MORNING WITH ALL THE WORKLOAD RELATED TO IVAN. SO...ILL KEEP IT SHORT. && .SHORT TERM...HURRICANE IVAN HAS MADE LANDFALL IN BALDWIN COUNTY ALABAMA AND CONTINUES TO MOVE NORTH-NORTHEAST AT AROUND 14 MPH. THE CENTER OF IVAN WILL MOVE ACROSS CENTRAL ALABAMA LATER THIS MORNING AND INTO THE AFTERNOON HOURS. TROPICAL FORCE WINDS WILL BE FELT ACROSS THE ENTIRE FORECAST AREA TODAY. SOME AREAS COULD RECEIVE WIND GUSTS OF AROUND 75 MPH...MAINLY THE SOUTHWESTERN ZONES WERE THE CENTER IS EXPECTED TO MOVE ACROSS. SOME OTHER THREATS OF IVAN WILL BE ISOLATED TORNADOES AND VERY HEAVY RAIN. RAINFALL AMOUNTS WILL BE BETWEEN 4 TO 8 INCHES OF RAIN AND POSSIBLY HIGHER RATES AROUND SOME OF THE HEAVIER RAIN BANDS. THE TORNADO THREAT WILL BE CENTERED AROUND THE NORTHEASTERN QUADRANT OF THE CENTER OF HURRICANE IVAN. && .LONG TERM...NOT MUCH CHANGE WAS DONE TO THE EXTENDED. IVAN LOOKS LIKE IT WILL STALL WELL OUT OF OUR FORECAST AREA...PER GFS. ETA LOOKS TO STALL THE SYSTEM OVER ALABAMA...BUT SINCE THE ETA HAS BEEN KIND OF OFF ON IVANS TRACK...DECIDED TO GO WITH THE MORE ACCURATE GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 71 78 65 81 / 99 99 90 20 ANNISTON 77 70 77 65 82 / 99 99 90 20 BIRMINGHAM 78 71 80 66 85 / 99 99 80 20 TUSCALOOSA 78 72 83 66 87 / 99 99 70 10 CALERA 78 72 80 66 85 / 99 99 80 10 AUBURN 78 71 79 66 86 / 99 99 80 10 MONTGOMERY 78 73 83 67 87 / 99 99 70 10 TROY 78 72 82 67 88 / 99 99 70 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. && 10-MONTANEZ
Hazardous weather outlook, Sep 16, 6:58 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 AM CDT THU SEP 16 2004 ALZ011>015-017>050-171158- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 658 AM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) ...HIGH WIND WARNING ALL SECTIONS TODAY AND TONIGHT... ...FLOOD WATCH ALL SECTIONS TODAY AND TONIGHT... ...ISOLATED TORNADOES POSSIBLE ALL SECTIONS TODAY AND TONIGHT... HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE AS HURRICANE IVAN MOVES FROM SOUTH ALABAMA NORTHWARD ACROSS A LARGE PORTION OF THE AREA. THIS IS A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY ABREAST OF THE LATEST WATCHES AND WARNINGS. HAVE AN ACTION PLAN READY. SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY. SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Sep 16, 4:52 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 452 AM CDT THU SEP 16 2004 ALZ011>015-017>050-161530- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 452 AM CDT THU SEP 16 2004 ...SPECIAL HURRICANE IVAN STATEMENT FOR CENTRAL ALABAMA... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WATCHES/WARNINGS... A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE LATEST BHMNPWBHM FOR DETAILS. A FLOOD WATCH HAS BEEN ISSUED...FOR THE THREAT OF FLASH FLOODING...FOR ALL CENTRAL ALABAMA COUNTIES. SEE THE LATEST BHMFFABHM FOR DETAILS. ...STORM INFORMATION... AS OF EARLY THURSDAY MORNING...THE CENTER OF HURRICANE IVAN WAS IN CENTRAL BALDWIN COUNTY...ABOUT 160 MILES SOUTHWEST OF MONTGOMERY...AND 225 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING GENERALLY NORTH AT 12 MPH. IVAN REMAINS A DANGEROUS CATEGORY 2 HURRICANE. ...WIND AND RAINFALL IMPACTS... AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 7 PM TODAY. SUSTAINED WINDS OF 40 TO 50 MPH ARE EXPECTED FOR MONTGOMERY...CLANTON... BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH...AS IVAN MOVES INTO CENTRAL ALABAMA. ...CALLS TO ACTION... WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN... THERE IS A HIGH LIKELIHOOD OF WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER OUTAGES. BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE IVAN. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 10 AM THURSDAY MORNING.
Special weather statement, Sep 16, 10:28 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1028 AM CDT THU SEP 16 2004 ALZ011>015-017>050-161915- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1028 AM CDT THU SEP 16 2004 ...SPECIAL TROPICAL STORM IVAN STATEMENT FOR CENTRAL ALABAMA... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WATCHES/WARNINGS... A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE LATEST BHMNPWBHM FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...FOR THE THREAT OF FLASH FLOODING. SEE THE LATEST BHMFFABHM FOR DETAILS. ...STORM INFORMATION... AS OF 9 AM THURSDAY MORNING...THE CENTER OF TROPICAL STORM IVAN WAS NORTHWEST OF GREENVILLE IN BUTLER COUNTY...ABOUT 50 MILES SOUTHWEST OF MONTGOMERY...AND 125 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING GENERALLY NORTH AT 17 MPH. IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...BUT STILL PRODUCING WIND GUSTS UP TO 70 MPH IN THE ROTATING BANDS. ...WIND AND RAINFALL IMPACTS... AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 5 PM TODAY. SUSTAINED WINDS OF 40 TO 50 MPH ARE OCCURRING IN MONTGOMERY...CLANTON... BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH. ...CALLS TO ACTION... WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN... WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER OUTAGES WILL CONTINUE TO OCCUR. BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE IVAN. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 2 PM THURSDAY AFTERNOON.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:22 AM CDT | Tornado Warning | BMX | Pike | 28 min |
| Sep 16, 1:56 AM CDT | Tornado Warning | BMX | Barbour | 24 min |
| Sep 16, 2:04 AM CDT | Tornado Warning | BMX | Pike | 26 min |
| Sep 16, 2:45 AM CDT | Tornado Warning | BMX | Montgomery | 30 min |
| Sep 16, 4:01 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Sep 16, 4:34 AM CDT | Tornado Warning | BMX | Russell | 26 min |
| Sep 16, 4:49 AM CDT | Tornado Warning | BMX | Macon | 26 min |
| Sep 16, 5:13 AM CDT | Tornado Warning | BMX | Elmore | 47 min |
| Sep 16, 8:38 AM CDT | Tornado Warning | BMX | Russell | 37 min |
| Sep 16, 8:53 AM CDT | Tornado Warning | BMX | Lee | 37 min |
| Sep 16, 9:41 AM CDT | Tornado Warning | BMX | Lee | 34 min |
| Sep 16, 10:11 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 4 hr |
| Sep 16, 10:22 AM CDT | Tornado Warning | BMX | Russell | 23 min |
| Sep 16, 10:54 AM CDT | Tornado Warning | BMX | Russell | 21 min |
| Sep 16, 10:57 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Chambers, Coosa, Lee, Macon and 3 more | 4 hr |
| Sep 16, 11:40 AM CDT | Flash Flood Warning | BMX | Calhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more | 4 hr |
| Sep 16, 11:58 AM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| Sep 16, 12:51 PM CDT | Flash Flood Warning | BMX | Blount, Cherokee, Etowah, Walker, Winston | 4 hr |
| Sep 16, 2:50 PM CDT | Flash Flood Warning | BMX | Chambers, Lee, Tallapoosa | 3 hr |
| Sep 16, 3:00 PM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| Sep 16, 3:01 PM CDT | Flash Flood Warning | BMX | Calhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more | 5 hr |
| Sep 16, 4:57 PM CDT | Flash Flood Warning | BMX | Blount, Cherokee, Etowah | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.